Thyroid UK
87,811 members102,493 posts

lowering dose of thyroid

I just joined this group and have been taking thyroid hormone since I was 18. I am 63 For the past 30 years been on 100 mcg of Synthroid but my Doctor said a blood test shows it is too high. even though I feel fine and he is lowering the dose to 75.

I am wondering what to expect and hoping my energy doesn't go away because I take care of my three grandchildren and my very active Golden retriever. Ad I don't want to gain weight either.

Thanks in advance for any insight

7 Replies
oldestnewest

Refuse to lower your dose if you've been on it for 30 years. It is not the right thing to do.

If you do decide to lower before you do, please get a print-out of your latest blood test results, with the ranges and put them on a new post for more comments. So many members have had dose adjusted with awful consequences and they suffer.

Do you have the blood test at the very earliest possible? Fasting (you can drink water) and allow a gap of 24 hours between your last dose and the test. If not, tell him you want another blood test and follow these suggestions.

We aim for a TSH of 1 or below with a FT4 and FT3 towards the upper part of the ranges.

A Full Thyroid Blood Test (rarely taken) TSH, T4, T3, Free T4, Free T3 and thyroid antibodies.

Follow the suggestion above to get the best results and post them, with the ranges on a new Post for comments.

4 likes
Reply

my blood test shows THS of .02 it says the normal range is .40-4.5 mIU/L

T4, T3 and Free T4 and Free T3 were not tested

Reply

Without all of those tests we don't have a bigger picture. I know most have been told only TSH and T4 is sufficient but we know it isn't but the TSH isn't even from the thyroid gland, it is from the pituitary and rises if thyroid gland is struggling.

The fact that you've been on your dose for 30 years is proof that the dose suits and you've been feeling fine.

People who have had thyroid cancer have to have a suppressed TSH and they don't drop dead.

thyroiduk.org.uk/tuk/thyroi...

We've had a number of posts stating that if dose is reduced that symptoms have returned.

I've no idea how many doctors have been told that a suppressed TSH will give them a heart attack or osteo.

Reply

Post your results on here for help. Refuse to lower you dose until you have the results to hand. If you are feeling well why alter a good thing it's not logical.

Reply

I'm 56 and have been on a dose of 112mcg levothyroxine for 17 years. 6 weeks ago I had my first "hyper" episode- resting heart rate of 140 for 24 hours. My dr had been trying to convince me to lower my dose - tsh of .01, free t4 and free t3 at the top of the range. The episode convinced me and I lowered my dose. I'm alternating between 2 days of 100mcg and one day of 50 mcg (about 83 average). I feel pretty normal on that. Initially tried alternating 100 and 50 and that left me tired. I go in for retest this week, so we'll see... I had no hyper symptoms before the episode and was also worried about lowering my dose- 26 horses to care for!

3 likes
Reply

Northforty1980. Finally. some people have it... I wrote in about two years ago or so, that my reading was high and the doctors and this list told me that I should be taking a higher dosage and of course this was wrong as to me, if you begin to feel hyper, it means too much or too high a dosage...... if you become overdosed, common knowledge tell us, to "reduce"...

I reduced on my own at first then contacted my doctor who wanted to up my dosage... I was no doubt confused but I stuck to what made sense and my doctor eventually did see that this just had to be so.

I have been taking, Doctors approval. from 100mcg down to 25 mcg and I feel fine and I don't think I'll get any heart attack or anything else... I will die some day but it won't be because my thyroid med was reduced.

There has been no further studies that I know of like someone on this list suggested. It just makes sense..... I'm sticking to what makes sense. Wishing you the best debbiegreco

1 like
Reply

hope the new dose works for you! I love horses!

1 like
Reply

You may also like...